Sunday, August 07, 2011

My Bad Trip

While I normally disclose way too much information to way too many people, I don't generally, willingly bring up discussion about my medical conditions - especially those of mental health. While I am completely fine with the fact that I need medicine to balance chemicals in my brain, I am also aware of the many stigmas and taboos that society and individuals still have about those kinds of medicines. So I'd much rather not deal with the potential of being subject to people's prejudice based on this fact.

So, what makes me bring it up? I'm glad you asked (..or not). I feel that it is worth the discussion to educate the general populous of the terrible effects of withdrawals from some of these medicines.

I have been on several SSRI's and never experienced the terrible withdrawals that I do from the SNRI that I am currently taking - Venlafaxine (brand name - Effexor) - not to allude that there is less risk or intensity of withdrawals from SSRI's over SNRI's (I really don't know).

The purpose of this post is not to try to talk people out of taking this medicine or others like it. Instead, I hope to offer information so people can make informed decisions. My prescribing doctor did not inform me of the terrible risks of taking this medication and, unfortunately, there are many others in my same situation. I learned of them the hard way and far too late to make an informed decision. There are some doctors like my old one, others that refuse to write a script for Effexor, and, I'm sure, everywhere in between. Do your research, ask your doctor specifically about the potential for SSRI (SNRI) discontinuation syndrome and effective ways they treat it, talk to people about it (feel free to contact me --->), and try to follow what feels right for you.

I have been taking Effexor for 2 or 3 years now and am in trouble if I miss or sometimes even am late for a dose. Unfortunately, Walgreens has been the sole cause of some of these instances. (That may be a whole other post...). The effects of not taking this medicine are debilitating - completely live halting. I experience "brain zaps" (one of the worst feelings ever - I am so thankful for the internet because I would think I were crazy if others hadn't been there and given it a name already), dizziness, nausea, diarrhea (I know, you really really wanted to know that... sorry, full disclosure here), headaches, fatigue, and waves of chills or hot flashes.

These have ranged in severity directly related to the length of time I have been without the drug. The most I have been without it is 2 or 3 days and have been rendered anywhere from noticeably impaired to completely  and utterly useless and miserable - I have never been so sick in my life (and I had swine flu)!

I missed my dose last night - usually taken around 10:30p - and took it just after 10a today. I have been sick all day - brain zaps, headache, dizziness, and nausea. I missed church and haven't been able to do much all day - this post took way too long to even write and I am sure it's littered with type-o's and errors. It's almost 2:30p now and I am just barely starting to notice relief from some of the symptoms - they are all still there, but some are less in intensity. The longer I go without after missing a dose, the longer it takes to recover from the withdrawal symptoms.

This all said, Effexor has been the most effective of these types of drugs for me. I would have to say, though, knowing what I know now, I would never have started taking this drug.

Again, I hope that this finds someone before they've made an uninformed decision. I am not a doctor, so find a doctor that knows these medications and can and is willing to help educate you in making a good, sound, informed decision about your health.

4 comments:

Miss Heather said...

Oh you poor thing. I experienced the EXACT same problem when I weaned myself off. I only took it for a year but wow... it SUCKS. My doc was, of course, helping to wean me off but it was hell and took me quite a while to feel "normal" again. Just know it gets better. I wish you lived closer. :(

Miss Heather said...

Oh and I NEVER would have done it had I known either. I take Celexa now and have for over two years... I'm on the max dose (60mg a day) but I've had no problems or side effects (although I haven't tried to get off of it). It's made my depression a LOT easier to deal with. Of course I go through times when I feel like it's not "working" and have my rough days once and a while... but overall it has worked well for me.

Everyone is different though. That's the toughest part... finding something that works for you.

mamahawk said...

I think you are well spoken in your post... giving information so people can make informed decisions. Just as every one of us is different, what will work for one person may not work for another. Just as true, what adverse effects that are experienced by one person may not be experienced by another or may not be as severe. With these sever adverse effects to this medication I think I would be discussing weaning off of Effexor and starting something else. As you may have already noticed, the adverse effects don't get better, they just get worse over time. There may be a time in the near future that the good effects of the med are overshadowed by the bad effects. By then it will be even harder to make a switch. Love you and hope you can work this out.

Cerra said...

Very true, mama. Some may have no problems with it, but I was never told and the more I research, the more I learn that my experience is not uncommon. Due to the hellishness of the symptoms, I would hope EVERYONE is told by their doctors and pharmacists about this risk. Between my life and my crappy pharmacy(I'm done with Walgreens, btw) I am done with experiencing Effexor withdrawals (mentally). I have missed enough doses and run out enough times, that I NEVER want to experience these terrible things again. I know that I likely will have to in order to get off of it, though. But I want to replace it ASAP. So, off to the doctor I go. I will for sure update on my experiences.